Alert archive / Minnesota / Gale Watches in 2021

Gale Watch 4, NWS Duluth, MN

November 9, 2021

NWS Duluth, MN issued this gale watch at Nov 9, 2021, 3:19 PM CST. It took effect at Nov 10, 2021, 10:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 9, 2021, 3:19 PM CST (21:19 UTC)
In effect from
Nov 10, 2021, 10:00 PM CST
Expired
Nov 10, 2021, 3:29 AM CST
In force
Issued by
NWS Duluth, MN

The text

As transmitted.

278 
WHUS73 KDLH 092119
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
319 PM CST Tue Nov 9 2021

LSZ140>143-100930-
/O.NEW.KDLH.GL.A.0004.211111T0400Z-211111T1400Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
319 PM CST Tue Nov 9 2021

...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
MORNING...

* WHAT...East winds 20 to 30 kt with gusts up to 40 kt and waves 
  6 to 11 ft possible.

* WHERE...Grand Portage to Grand Marais MN, Grand Marais to 
  Taconite Harbor MN, Taconite Harbor to Silver Bay Harbor MN 
  and Silver Bay Harbor to Two Harbors MN.

* WHEN...From Wednesday evening through Thursday morning.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
2 follow-up statements
401 
WHUS73 KDLH 100358
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
958 PM CST Tue Nov 9 2021

LSZ140>143-101600-
/O.CON.KDLH.GL.A.0004.211111T0400Z-211111T1400Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
958 PM CST Tue Nov 9 2021

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING...

* WHAT...East winds 20 to 30 kt with gusts up to 40 kt and waves 
  7 to 12 ft possible.

* WHERE...Taconite Harbor to Silver Bay Harbor MN, Silver Bay 
  Harbor to Two Harbors MN, Grand Portage to Grand Marais MN and 
  Grand Marais to Taconite Harbor MN.

* WHEN...From Wednesday evening through Thursday morning.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
728 
WHUS73 KDLH 100929
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
329 AM CST Wed Nov 10 2021

LSZ142-143-102130-
/O.UPG.KDLH.GL.A.0004.211111T0400Z-211111T1400Z/
/O.NEW.KDLH.GL.W.0008.211111T0600Z-211111T1800Z/
/O.NEW.KDLH.SC.Y.0086.211110T2200Z-211111T0600Z/
/O.NEW.KDLH.SC.Y.0087.211111T1800Z-211112T0300Z/
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
329 AM CST Wed Nov 10 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
MIDNIGHT CST TONIGHT...
...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST
THURSDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 9 PM CST
THURSDAY...

* WHAT...For the Gale Warning, east winds 20 to 30 kt with gusts 
  up to 40 kt and waves 8 to 13 ft expected. For the first Small 
  Craft Advisory, east winds 15 to 25 kt with gusts up to 30 kt 
  and waves 5 to 8 ft expected. For the second Small Craft 
  Advisory, southwest winds 10 to 20 kt with gusts up to 30 kt 
  and waves 7 to 10 ft expected.

* WHERE...Taconite Harbor to Silver Bay Harbor MN and Silver Bay 
  Harbor to Two Harbors MN.

* WHEN...For the Gale Warning, from midnight tonight to noon CST 
  Thursday. For the Small Craft Advisory, from 4 PM this 
  afternoon to midnight CST tonight. For the Small Craft 
  Advisory, from noon to 9 PM CST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LSZ140-141-102130-
/O.UPG.KDLH.GL.A.0004.211111T0400Z-211111T1400Z/
/O.NEW.KDLH.GL.W.0008.211111T0600Z-211112T0000Z/
/O.NEW.KDLH.SC.Y.0086.211110T2200Z-211111T0600Z/
/O.NEW.KDLH.SC.Y.0087.211112T0000Z-211112T0300Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
329 AM CST Wed Nov 10 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
MIDNIGHT CST TONIGHT...
...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
THURSDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM TO 9 PM CST
THURSDAY...

* WHAT...For the Gale Warning, east winds 20 to 30 kt with gusts 
  up to 45 kt and waves 9 to 14 ft expected. For the first Small 
  Craft Advisory, east winds 15 to 25 kt with gusts up to 30 kt 
  and waves 5 to 8 ft expected. For the second Small Craft 
  Advisory, southwest winds 10 to 15 kt and waves 6 to 9 ft 
  expected.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...For the Gale Warning, from midnight tonight to 6 PM CST 
  Thursday. For the Small Craft Advisory, from 4 PM this 
  afternoon to midnight CST tonight. For the Small Craft 
  Advisory, from 6 PM to 9 PM CST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS... Some storm-force gusts up to 50 knots may
  be possible Thursday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LSZ150-102130-
/O.NEW.KDLH.SC.Y.0086.211110T2200Z-211111T0600Z/
/O.NEW.KDLH.GL.W.0008.211111T0600Z-211111T1800Z/
/O.NEW.KDLH.SC.Y.0087.211111T1800Z-211112T0300Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
329 AM CST Wed Nov 10 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
MIDNIGHT CST TONIGHT...
...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST
THURSDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 9 PM CST
THURSDAY...

* WHAT...For the Gale Warning, east winds 20 to 30 kt with gusts 
  up to 40 kt and waves 6 to 9 ft expected. For the first Small 
  Craft Advisory, east winds 15 to 25 kt with gusts up to 30 kt 
  and waves 3 to 6 ft expected. For the second Small Craft 
  Advisory, southwest winds 15 to 20 kt with gusts up to 30 kt 
  and waves 3 to 6 ft expected.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...For the Gale Warning, from midnight tonight to noon CST 
  Thursday. For the Small Craft Advisory, from 4 PM this 
  afternoon to midnight CST tonight. For the Small Craft 
  Advisory, from noon to 9 PM CST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LSZ121-144>148-102130-
/O.NEW.KDLH.SC.Y.0086.211110T2200Z-211112T0300Z/
Chequamegon Bay-Bayfield to Oak Point WI-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
329 AM CST Wed Nov 10 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
9 PM CST THURSDAY...

* WHAT...East winds 15 to 25 kt with gusts up to 35 kt and waves 
  3 to 6 ft expected.

* WHERE...Portions of Lake Superior. 

* WHEN...From 4 PM this afternoon to 9 PM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this gale watch went out at Nov 9, 11:36 AM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Nov 9, 11:36 AM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1136 AM CST Tue Nov 9 2021

.DISCUSSION...(Today through Monday)
Issued at 424 AM CST Tue Nov 9 2021

Mild conditions will persist for one more day before a pattern
change begins Wednesday. A complicated mix of precipitation is
expected to last for several days. Much colder temperatures and lake
effect precipitation are expected to continue through the weekend.

Clear and calm conditions are present across the region this morning
as an efficient radiational cooling setup has developed for much of
the CWA. Only folks right along the shore of Lake Superior will be
able to stay above freezing until the sun rises. Under mostly clear
skies, temperatures will rise into the upper 40s and low 50s once
again today. Tonight will be similar with cool temperatures and some
radiational cooling possible before clouds push into the Northland
around sunrise Wednesday. Some gusty katabatic winds are possible
along the North Shore once again late this evening into very early
Wednesday morning.

Much of the focus for this forecast package remains on the
widespread and strong system poised to bring an array of winter
weather to the Northland over the course of several days this week.
There is decent model agreement for the progression of this system
until Thursday afternoon when the spread of forecast solutions
increases quickly.

A disturbance slamming an atmospheric river into the PNW and Bay
Area this morning will push over the Rockies today. An upper level
shortwave over the four-corners region and a small cut-off low over
the western Canadian Plains will generate a broad area of low
pressure through the Central and Northern Plain states early
Wednesday morning. Aided by a strong 300mb jet exit region, this
broad area should be able to wrap itself into an expansive
extratropical cyclone across the Upper Mississippi Valley with a
large meridional region of mostly liquid precipitation pushing
east through our area over the day Wednesday. Models continue to
suggest the possibility for a band of FGEN to stretch over very
northern MN ahead of the primary band of precip Wednesday morning,
which could be a rain/snow mix if near-surface temperatures are
able to cool down enough overnight.

Moisture and forcing will be prevalent with this disturbance. The
biggest decider in precipitation type will rely on cyclone track and
its impact on how much cold air can infiltrate the efficient warm
air and moisture advection coming from the Gulf. Generally, a
rain/snow mix will be possible overnight into Thursday morning over
NE MN, with mostly rain over NW WI. Snow accumulations are possible
in Koochiching County and across the Arrowhead Wednesday night.
Strong easterly flow over Lake Superior may lead to some lake
enhanced precipitation over the North Shore Thursday morning, and
snow is possible along the higher elevations in Lake and Cook
County. A rain/snow mix should transition to all snow Thursday
evening into Friday as the occluded quadrant cycles over the
Northland. With weaker forcing and drier, colder air, accumulations
are not expected to be astronomical in this period, but it is
important to keep in mind that the late Thursday-Friday timeframe is
one with the highest uncertainty at this time. Northerly flow over
Lake Superior combined with 850 temps around -10C should result in a
decent lake effect precipitation setup for the South Shore Saturday
and Sunday.

Overall, the highest and most likely shovelable snow locations at
this time appear to be over north-central MN and along the
International Border in the MN Arrowhead, where the best thermal
structure for snow will exists for a prolonged period by the cycling
track of the low pressure system. Locally higher snow totals are
possible along the higher elevations of Lake/Cook Counties Thursday
into Friday and over the lake effect snow belts of Bayfield,
Ashland, and Iron Counties through the weekend. However snowfall
totals for lake enhanced precipitation will be dependent on surface
temperatures and the magnitude of cold air aloft. Any and all snow
accumulations across the region will be affected by slightly above-

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1136 AM CST Tue Nov 9 2021

This forecast is likely the last one with VFR conditions before a
storm move in later this week. West-southwest winds around 10kts
with gusts approaching 20kts this afternoon to diminish to less
than 10kts overnight, then pick up out of the southeast Wednesday
morning but remain less than 10kts. Higher VFR clouds and some
very small chances for showers move into the western terminals
after 12z, but have left as VCSH for now.

&&

.MARINE...
Issued at 424 AM CST Tue Nov 9 2021

Southwesterly winds will continue through the day today with gusts
up to 20 knots possible this afternoon. Winds should generally be
calm overnight into Wednesday morning but some gusty northwest winds
are possible late this evening along the North Shore. Waves should
be mostly less than 3 feet today. Winds will switch to the east-
southeast and quickly become strong Wednesday evening, continuing
through the day Thursday, with some gale-force gusts possible. Waves
up to 10 feet may be generated, especially northeast of Silver Bay.
Winds will switch to the northwest Thursday evening into Friday
morning, and stiff northerly winds of 10-20 knots are generally
expected to continue through the weekend with gusts 20-25 knots
possible in the afternoon. Mixed precipitation is expected for an
extended period of time from Wednesday night through Saturday
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  52  28  46  35 /   0   0  40 100
INL  47  24  42  31 /   0   0  60  90
BRD  53  30  47  32 /   0   0  90  80
HYR  53  26  50  35 /   0   0  30 100
ASX  55  25  51  35 /   0   0  20 100

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Levens/BJH
AVIATION...LE
MARINE...Levens/BJH
Hazardous weather outlook, Nov 9, 5:57 AM CST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
557 AM CST Tue Nov 9 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
557 AM CST Tue Nov 9 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A widespread wintry mix is expected to begin Wednesday evening
and transition to snow Thursday night and continue into Friday as
a wintry mix. Some shovelable snow will most likely be found in
areas northwest of the Iron Range in far north-central Minnesota.

Lake effect precipitation is expected to linger along the South
Shore into the weekend with snowfall accumulations possible in
the northwest Wisconsin snow belts.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-101200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
557 AM CST Tue Nov 9 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be a period of gusty winds across western Lake
Superior starting out of the east Wednesday night into Thursday
then turning more westerly Thursday night. Conditions that are
hazardous to smaller vessels will be possible during that time.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Gale Watches in Minnesota, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.